Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 19, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jun 21, 2017, 12:09 AM PDT for Elko County, Humboldt County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 12:09 AM PDT (07:09 UTC)
- Expired
- Jun 21, 2017, 12:45 AM PDT
- In force
- 36 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elko County, NV, Humboldt County, NV
The radar
The Elko radar (KLRX), 65 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3875 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS55 KLKN 210709
SVRLKN
NVC007-013-210745-
/O.NEW.KLKN.SV.W.0019.170621T0709Z-170621T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
1209 AM PDT WED JUN 21 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Eastern Humboldt County in northwestern Nevada...
Western Elko County in northeastern Nevada...
* Until 1245 AM PDT
* At 1208 AM PDT, a severe thunderstorm was located 11 miles
northwest of Midas, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
eastern Humboldt and western Elko Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4126 11705 4133 11710 4143 11694 4127 11684
TIME...MOT...LOC 0708Z 248DEG 9KT 4131 11701
HAIL...1.00IN
WIND...60MPH
$$
991 follow-up statement
077
WWUS55 KLKN 210737
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
1237 AM PDT WED JUN 21 2017
NVC007-013-210747-
/O.EXP.KLKN.SV.W.0019.000000T0000Z-170621T0745Z/
Humboldt NV-Elko NV-
1237 AM PDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUMBOLDT AND WESTERN
ELKO COUNTIES WILL EXPIRE AT 1245 AM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4126 11705 4133 11710 4143 11694 4127 11684
TIME...MOT...LOC 0737Z 248DEG 9KT 4133 11694
$$
99What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:12 PM PDT, 8 hours 57 minutes earlier.
Area forecast discussion, Jun 20, 3:12 PM PDT, 8 hours 57 minutes before
Area Forecast Discussion National Weather Service Elko NV 312 PM PDT Tue Jun 20 2017 .SYNOPSIS...Additional high temperature records are expected this afternoon. Expect isolated showers and thunderstorms through this evening.Afternoon thunderstorms are again expected Wednesday as mid-level moisture and a weak disturbance move through the area. Temperatures will begin to cool by Thursday, but still remain above normal with quieter and drier weather returning. && .SHORT TERM...Tonight through Thursday. Strong ridge remains over the region. Strong daytime heating and existing mid-level moisture will bring thunderstorms to central and northeastern NV this evening, dissipating overnight tonight. Additional dry thunderstorms expected for Wednesday as even lower PW values are expected, although thunderstorms will be shifted a bit further south as a shortwave moves through through state. Dry sub- layer will promote downbursts with winds of 45-55 mph across affected areas, similar to yesterday. A few storms will contain heavier rain but many will remain dry with less than 0.10 of rainfall. Temperatures will fall a few degrees through Thursday as the strong ridge over the Desert Southwest begins to weaken ans shift southeastward in advance of a weak short wave that will move through the Great Basin Wednesday. However temperatures will remain above normal with upper 80s to the north to upper 90s in the lower valleys farther south. .LONG TERM...Thursday night through Tuesday A weak northwest flow looks to be in place at the start of the long term as the ridge that is currently bringing us record heat gets suppressed south a bit. On Sunday the ridge begins to re- amplify. However, this may be short lived as long term models are indicating that some troffiness, with a possible increase in moisture, will begin Monday afternoon along with a possible cold front passage on Tuesday. Confidence is low, however, as to just how deep the trof will actually be able to dig into the ridge and have an effect on the sensible weather. Despite the minor changes in the mid level flow through the period, heights will not change appreciably, remaining around 590-594 dm in Nevada (& if the models are correct on Day 7, Tuesdays heights will drop quite a bit, but temperatures were only trended downward slightly for now). This leaves daytime highs in the lower 80's to the lower 90's through the long term with only minor daily fluctuations. This is about 5 degrees above normal for the last week of June. && .AVIATION...Isolated -TSRA are ongoing across Northern and Central Nevada, but the only terminal that could see a TS is KEKO this afternoon. Main storm threat is gusty outflow winds of 30-40kts, possibly with local blowing dust. && .FIRE WEATHER...Near record high temperatures again today. Sufficient mid-level moisture in place combined with strong daytime heating has allowed for shower and thunderstorms development across central, east-central and northeastern Nevada. A mix of dry and wet thunderstorms will continue through the evening hours across zones 454, 469 and 470 and will diminish overnight. Afternoon thunderstorms are expected again on Wednesday. Winds will be relatively light through the week staying below critical levels but relative humidity will be at critical levels during the daytime. && .HYDROLOGY...Well above normal temperatures will continue to promote snow melt and elevated stream flows through the week. Lamoille Creek is expected to remain in minor flood stage through the next several days. The Humboldt River at Battle Mountain remains just below flood stage and is expected to continue to slowly fall this week, but may begin a slow rise again this weekend. The lower Humboldt River from Comus downstream through Winnemucca to the Humboldt/Pershing County border continues to slowly fall but will remain in minor flood stage for at least the next few days. Wildhorse Reservoir is still flowing over the spillway. There is no threat for flooding at this time downstream along the Owyhee River. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 93/90/90/93
In the hours before
Special weather statement, Jun 20, 6:09 PM PDT, 6 hours before
Special Weather Statement National Weather Service Elko NV 609 PM PDT TUE JUN 20 2017 NVZ034-036-038-039-210145- Southwest Elko County NV-South Central Elko County NV- Ruby Mountains and East Humboldt Range NV- Northern Lander County and Northern Eureka County NV- 609 PM PDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND NORTHERN EUREKA COUNTIES UNTIL 645 PM PDT... At 607 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles southwest of South Fork to 6 miles south of Jiggs. Movement was east at 15 mph. Strong winds 40 mph or higher may change fire direction and growth, adversely affecting the personnel on the Red Springs Fire. Cloud to ground lightning will be possible with these storms. Locations impacted include... Jiggs, Lamoille, Lee, Spring Creek, Franklin Lake and Harrison Pass. LAT...LON 4080 11546 4037 11530 4024 11593 4047 11612 TIME...MOT...LOC 0107Z 248DEG 58KT 4053 11589 4032 11571 LW
Special weather statement, Jun 20, 11:37 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Elko NV
1137 PM PDT TUE JUN 20 2017
NVZ030-210700-
Humboldt County NV-
1137 PM PDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND WESTERN
ELKO COUNTIES UNTIL MIDNIGHT PDT...
At 1136 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Golconda, moving northeast at 10 mph.
Wind gusts 40 to 50 mph and pea sized hail will be possible with
this storm.
Locations impacted include...
Twin Creeks Mine.
LAT...LON 4119 11701 4116 11701 4113 11703 4107 11716
4114 11727 4129 11718
TIME...MOT...LOC 0636Z 226DEG 7KT 4114 11720
99Special weather statement, Jun 20, 11:54 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
1154 PM PDT TUE JUN 20 2017
NVZ031-210730-
Northern Elko County NV-
1154 PM PDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT AND WESTERN ELKO
COUNTIES UNTIL 1230 AM PDT...
At 1153 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Midas, moving northeast at 10 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Midas.
LAT...LON 4126 11675 4120 11700 4124 11702 4134 11701
4145 11688
TIME...MOT...LOC 0653Z 233DEG 7KT 4128 11697
99The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 5:34 PM PDT | Special Weather Statement | LKN | 41 min | |
| Jun 20, 6:09 PM PDT | Special Weather Statement | LKN | 36 min | |
| Jun 20, 11:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Jun 20, 11:54 PM PDT | Special Weather Statement | LKN | 36 min | |
| Jun 21, 5:10 AM PDT | Areal Flood Warning | LKN | Elko | 36 hr |
| Jun 21, 2:58 PM PDT | Special Weather Statement | LKN | 47 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.